Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 151, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 3, 2020, 3:17 PM CDT for Tallapoosa County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2020, 3:17 PM CDT (20:17 UTC)
- Expired
- Jul 3, 2020, 3:46 PM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Tallapoosa County, AL
The radar
The Maxwell AFB radar (KMXX), 53 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
040
WUUS54 KBMX 032017
SVRBMX
ALC123-032100-
/O.NEW.KBMX.SV.W.0151.200703T2017Z-200703T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
317 PM CDT Fri Jul 3 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northwestern Tallapoosa County in east central Alabama...
* Until 400 PM CDT.
* At 317 PM CDT, a severe thunderstorm was located near Goldville, or
10 miles northeast of Alexander City, and is nearly stationary.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Alexander City, New Site, Goldville, Hillabee Creek, Northern Lake
Martin, Hackneyville, Horseshoe Bend and Horseshoe Bend National
Military Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3293 8576 3291 8590 3293 8601 3309 8601
3309 8598 3310 8597 3310 8572 3301 8572
TIME...MOT...LOC 2017Z 040DEG 2KT 3306 8585
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhite3 follow-up statements
990
WWUS54 KBMX 032028
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
328 PM CDT Fri Jul 3 2020
ALC123-032100-
/O.CON.KBMX.SV.W.0151.000000T0000Z-200703T2100Z/
Tallapoosa AL-
328 PM CDT Fri Jul 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN TALLAPOOSA COUNTY...
At 328 PM CDT, a severe thunderstorm was located over Hillabee Creek,
or 7 miles northeast of Alexander City, moving southwest at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Alexander City, New Site, Goldville, Hillabee Creek, Northern Lake
Martin, Hackneyville, Horseshoe Bend and Horseshoe Bend National
Military Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3293 8576 3291 8590 3293 8601 3309 8601
3309 8598 3310 8597 3310 8572 3301 8572
TIME...MOT...LOC 2028Z 043DEG 7KT 3302 8586
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhite589
WWUS54 KBMX 032039
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
339 PM CDT Fri Jul 3 2020
ALC123-032100-
/O.CON.KBMX.SV.W.0151.000000T0000Z-200703T2100Z/
Tallapoosa AL-
339 PM CDT Fri Jul 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN TALLAPOOSA COUNTY...
At 339 PM CDT, a severe thunderstorm was located over Hillabee Creek,
or near Alexander City, moving southwest at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Alexander City, Hillabee Creek and Northern Lake Martin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3306 8601 3302 8594 3301 8588 3301 8580
3292 8583 3291 8590 3293 8601
TIME...MOT...LOC 2039Z 023DEG 8KT 3296 8589
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhite366
WWUS54 KBMX 032046
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
346 PM CDT Fri Jul 3 2020
ALC123-032055-
/O.CAN.KBMX.SV.W.0151.000000T0000Z-200703T2100Z/
Tallapoosa AL-
346 PM CDT Fri Jul 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TALLAPOOSA COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.
LAT...LON 3306 8601 3302 8594 3301 8588 3301 8580
3292 8583 3291 8590 3293 8601
TIME...MOT...LOC 2042Z 040DEG 2KT 3296 8589
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:58 PM CDT, 19 minutes earlier.
Area forecast discussion, Jul 3, 2:58 PM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 258 PM CDT Fri Jul 3 2020 .SHORT TERM... /Updated at 1228 PM CDT Fri Jul 03 2020/ Features: Weak troughing aloft persists over the forecast area today. Deep- layer ridging remains positioned over Texas and Mexico. Low-level ridging was present over the Bahamas and to the northwest over the High Plains in addition to over West Texas and much of Mexico. The low levels remain warm and quite humid in contrast to some drier air that has advected in aloft generally above 700 mb today. Forecast: Today. Weak low-level easterly flow is creating orographic lift as it interacts with the terrain in our eastern counties. As a result, showers and a few thunderstorms have developed late this morning. Expect shower and storm chances to be greatest across our southern and southwest counties but coverage is expected to remain isolated to widely scattered at best. 12z sounding data along with some high- res model fields indicate conditions are favorable for wet microbursts if updrafts can become vigorous enough to support deep convection aloft. The dry air aloft is helping to keep convection isolated and discouraging deeper convective development. Will continue to mention potential for a few strong storms today with damaging microburst winds possible from that activity if they can develop. Highs today will range from around 90 north and northeast to the low 90s west and south. Tonight. Expect showers and storms to slowly dissipate after sunset with fair skies and humid conditions overnight. Some brief localized fog may develop in areas that have had recent heavy rains but this looks to be spotty to isolated at best. Lows will range from around 90 north to the mid 70s south and central. Independence Day. Expect clouds to develop from mid to late morning with showers and storms to again form by late morning and increase in coverage during the afternoon hours. The better chances will be to the southwest where scattered activity is expected while more isolated development is forecast elsewhere. Highs will range from around 90 north and northeast to the low 90s south and southwest. 05 .LONG TERM... /Updated at 0253 PM CDT Fri Jul 03 2020/ Really no major changes were made to the long-term forecast period as guidance hasn't shifted from the overall pattern during this time. Diurnally-driven rain chances still appear to remain somewhat elevated, with just a slight increase in PoPs for a few days next week. This changed Thursday afternoon PoPs up just enough to consider it in the 'likely' PoP category. Otherwise, summer heat and humidity is expected to continue across the Deep South. 40/Sizemore Previous long-term discussion: /Updated at 0311 AM CDT Fri Jul 03 2020/ Saturday night through Thursday. Very little change in the forecast is expected for the rest of the weekend and into the early next week. The weak upper level low pressure system persists across the Gulf States with very little synoptic flow to steer it out of the area. With no significant change in the warm/moist air mass,even this weak forcing will be enough to support higher coverage of diurnal showers and thunderstorms across the area. Typically we see 40-50% coverage of afternoon thunderstorms with little to no forcing this time of year. Therefore, with the added forcing of the upper level low, it's reasonable to expect 60-70% coverage at the least (maybe more). The high temperature forecast will be tricky each day as locations that see showers/thunderstorms will likely only reach the mid to upper 80s before the storms develop. In locations that miss out on the precip, temperatures could reach the upper 80s to near 90, which is near normal for this time of year. Given we're expecting fairly high coverage of precip, it's fair to say most locations will be in the mid to upper 80s by the afternoon with overnight lows dropping into the low 70s each night. This setup will persist Sunday through at least Wednesday of next week. Models begin to hint that the upper low will get lifted eastward Wednesday night into Thursday as a high pressure system builds in and strengthens across the Gulf of Mexico. The upper ridging also remains amplified across the TX and the Central Plains. This could signal a slight decrease in afternoon thunderstorm coverage as we head into the second half of the week. However, this is still pretty far in the extended model range, so I'll only trend PoPs down to 50% on Thursday for now. 25/Owen && .AVIATION... 18Z TAF Discussion. Thunderstorm activity has been increasing across our eastern and south-central counties over the past two hours with showers and thunderstorms near MGM and TOI. New development is beginning northeast of ANB. General motion is to the southwest generally less than 10 kts. Best potential will be at our eastern and southern terminal sites. Expect isolated showers with a few thunderstorms for the rest of the afternoon and into the evening before activity dissipates overnight. Some brief localized reductions in visibility can be expected in areas that receive rainfall today. Scattered clouds will again develop toward late morning on Saturday with isolated convection expected to develop just beyond this time frame. 05 && .FIRE WEATHER... Afternoon thunderstorms are expected to develop today and tomorrow across the area. The warm/moist airmass will also continue to be in place through the weekend and into the early part of next week. Rain/thunderstorm chances increase for the first half of next week. Min RHs will be in the 50-60% range through Sunday, rising to 60-80% for next week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 91 70 90 70 / 20 40 20 60 30 Anniston 72 90 70 90 70 / 30 40 20 60 30 Birmingham 74 91 72 91 72 / 30 40 20 70 30 Tuscaloosa 74 92 72 90 72 / 40 50 20 70 30 Calera 72 89 70 90 71 / 40 50 20 70 30 Auburn 72 90 70 88 70 / 40 40 20 70 40 Montgomery 73 91 72 88 72 / 40 50 30 80 40 Troy 73 92 71 88 72 / 40 60 30 80 50 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 3, 8:20 AM CDT, 6 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 820 AM CDT Fri Jul 3 2020 ALZ011>015-017>050-041630- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 820 AM CDT Fri Jul 3 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A few storms this afternoon and evening may become strong and will be capable of producing localized damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jul 3, 1:12 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Birmingham AL
112 PM CDT Fri Jul 3 2020
ALZ041-031845-
Autauga AL-
112 PM CDT Fri Jul 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUTAUGA COUNTY UNTIL
145 PM CDT...
At 112 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marbury, or 11 miles northwest of Prattville, moving southwest at 5
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Deatsville, Vida Junction and New Prospect.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3256 8669 3268 8668 3269 8654 3268 8643
3261 8641 3256 8641 3253 8645 3252 8661
TIME...MOT...LOC 1812Z 063DEG 5KT 3262 8653
89^GSatterwhiteSpecial weather statement, Jul 3, 1:28 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Birmingham AL
128 PM CDT Fri Jul 3 2020
ALZ019-021-027-028-031915-
Calhoun AL-Clay AL-Talladega AL-Cleburne AL-
128 PM CDT Fri Jul 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TALLADEGA...SOUTH
CENTRAL CALHOUN...SOUTHWESTERN CLEBURNE AND NORTHEASTERN CLAY
COUNTIES UNTIL 215 PM CDT...
At 128 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oxford Lake to Delta. Movement was
southwest at 10 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Anniston, Oxford, Lineville, Munford, Hobson City, Barfield, Anniston
Regional Airport, Oxford Lake, Delta, Mount Cheaha, Dearmanville,
Jenifer, Lake Chinnabee and Camp Sequoyah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3338 8566 3332 8578 3340 8586 3349 8592
3355 8594 3362 8587 3365 8576 3357 8572
3348 8564
TIME...MOT...LOC 1828Z 030DEG 8KT 3359 8578 3342 8572
89^GSatterwhiteSpecial weather statement, Jul 3, 1:45 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
145 PM CDT Fri Jul 3 2020
ALZ035-031930-
Chilton AL-
145 PM CDT Fri Jul 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHILTON COUNTY UNTIL
230 PM CDT...
At 145 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pooles Crossroads, or 8 miles southwest of Clanton, moving west at 5
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Clanton, Maplesville, Billingsley, Plecher, Pooles Crossroads and
Isabella.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3268 8686 3278 8688 3285 8682 3289 8674
3281 8661 3271 8663 3271 8671 3266 8671
3266 8672
TIME...MOT...LOC 1845Z 098DEG 6KT 3274 8671
89^GSatterwhiteSpecial weather statement, Jul 3, 1:55 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
155 PM CDT Fri Jul 3 2020
ALZ044>046-031930-
Montgomery AL-Macon AL-Bullock AL-
155 PM CDT Fri Jul 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BULLOCK...
SOUTHWESTERN MACON AND EAST CENTRAL MONTGOMERY COUNTIES UNTIL 230 PM
CDT...
At 155 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shopton, or 12 miles west of Union Springs. This storm was nearly
stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hardaway, Shopton, Franklin Field, Mitchell and Simsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3227 8581 3215 8581 3208 8590 3208 8602
3215 8607 3226 8605 3232 8592
TIME...MOT...LOC 1855Z 104DEG 1KT 3221 8593
89^GSatterwhiteSpecial weather statement, Jul 3, 2:38 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
238 PM CDT Fri Jul 3 2020
ALZ033-040-032015-
Dallas AL-Perry AL-
238 PM CDT Fri Jul 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PERRY AND
NORTHEASTERN DALLAS COUNTIES UNTIL 315 PM CDT...
At 238 PM CDT, Doppler radar was tracking a strong thunderstorm over
Paul M Grist State Park, or near Valley Grande, moving west at 10
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Selma, Valley Grande, Selmont-West Selmont, Memorial Stadium, Paul M
Grist State Park, Dallas County Horse Arena, Potter Station, Suttle,
Edmund Pettus Bridge, Selma University, Barrett Creek and
Summerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3239 8715 3249 8724 3267 8713 3272 8704
3270 8702 3266 8702 3266 8696 3265 8694
3246 8693 3238 8702
TIME...MOT...LOC 1938Z 102DEG 7KT 3258 8702
89^GSatterwhiteSpecial weather statement, Jul 3, 3:07 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
307 PM CDT Fri Jul 3 2020
ALZ037-032030-
Tallapoosa AL-
307 PM CDT Fri Jul 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TALLAPOOSA COUNTY
UNTIL 330 PM CDT...
At 306 PM CDT, Doppler radar was tracking a strong thunderstorm over
Goldville, or 12 miles northeast of Alexander City. This storm was
nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
New Site, Goldville, Hillabee Creek and Hackneyville.
LAT...LON 3310 8590 3310 8570 3303 8570 3299 8574
3298 8587 3302 8595 3307 8593
TIME...MOT...LOC 2006Z 025DEG 1KT 3307 8581
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 1:02 PM CDT | Special Weather Statement | BMX | Bullock | 28 min |
| Jul 3, 1:12 PM CDT | Special Weather Statement | BMX | Autauga | 33 min |
| Jul 3, 1:28 PM CDT | Special Weather Statement | BMX | Clay | 47 min |
| Jul 3, 1:45 PM CDT | Special Weather Statement | BMX | Chilton | 45 min |
| Jul 3, 1:55 PM CDT | Special Weather Statement | BMX | Bullock | 35 min |
| Jul 3, 2:38 PM CDT | Special Weather Statement | BMX | Perry | 37 min |
| Jul 3, 3:07 PM CDT | Special Weather Statement | BMX | Tallapoosa | 23 min |
| Jul 3, 3:56 PM CDT | Special Weather Statement | BMX | Tallapoosa | 34 min |
| Jul 3, 5:30 PM CDT | Special Weather Statement | BMX | Greene, Marengo | 45 min |
| Jul 3, 6:11 PM CDT | Special Weather Statement | BMX | Sumter | 49 min |
| Jul 3, 6:18 PM CDT | Special Weather Statement | BMX | Greene | 57 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.